Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 44, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2017, 5:53 PM MST for Maricopa County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 5:53 PM MST (00:53 UTC)
- Expired
- Aug 10, 2017, 8:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 124 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:08 PM MST | FLASH FLOOD | Wickenburg, AZ | ADOT REPORTS: US-60 WB CLOSED AT MP 110 IN WICKENBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2982 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WGUS55 KPSR 110053
FFWPSR
AZC013-110300-
/O.NEW.KPSR.FF.W.0044.170811T0053Z-170811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
553 PM MST THU AUG 10 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 800 PM MST
* At 552 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is expected to begin shortly. Storm runoff will be
flowing through Powder House, Cemetery, Blue Tank and additional
washes around the Wickenburg area.
* Some locations that will experience flooding include...
Wickenburg and U.S. Highway 60 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3399 11272 3396 11260 3387 11258 3385 11295
3400 11296
$$
JN2 follow-up statements
835
WGUS75 KPSR 110114
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
614 PM MST THU AUG 10 2017
AZC013-110300-
/O.CON.KPSR.FF.W.0044.000000T0000Z-170811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
614 PM MST THU AUG 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
MARICOPA COUNTY...
At 612 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to one
inch of rain has already fallen. Flash flooding is expected to begin
shortly. Arizona Department of Transportation reports road closures
on U.S. 60 just west of the interchange with U.S. 93 due to
flooding. Moderate to heavy rainfall is still falling through the
warning area.
Some locations that will experience flooding include...
Wickenburg, U.S Highways 60 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3399 11272 3396 11260 3387 11258 3385 11295
3400 11296
$$
JN996
WGUS75 KPSR 110255
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
755 PM MST THU AUG 10 2017
AZC013-110304-
/O.EXP.KPSR.FF.W.0044.000000T0000Z-170811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
755 PM MST THU AUG 10 2017
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 800 PM
MST...
The threat for heavy rainfall has diminished, therefore the Flash
Flood Warning will be allowed to expire. Given the amount of
rainfall across the Wickenburg area, an areal flooding warning
remains in effect through the late evening for on-going runoff and
flooding impacts. Please continue to heed any remaining road
closures.
LAT...LON 3399 11272 3396 11260 3387 11258 3385 11295
3400 11296
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:25 PM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 10, 2:25 PM MST, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 225 PM MST Thu Aug 10 2017 && .SYNOPSIS... Increasing southerly flow aloft is bringing increasing amounts of monsoon moisture back into the region. Accordingly, storm chances are returning back to the lower deserts of Arizona and expand into much of southeast California by Saturday. With higher humidity and more cloudiness, high temperatures will trend downward as well. A drying trend begins from west to east on Monday. && .DISCUSSION... Tonight through early Friday... A return to a more active monsoon pattern continues to be underway across the region. Just in the past hour, a very strong storm has developed near Brenda, along I-10, which likely reached severe limits. The latest satellite imagery continues to show a well- defined vort max over over the northern Gulf of California. This vort max is forecast by the high-res models to move slowly northward into extreme southern AZ by this evening, then continue northward across Yuma and La Paz Counties later tonight and early Friday. The HRRR and the 18Z NAM NEST models have come in to inceasingly good consensus that scattered storms will develop in an area of mid-level diffluence to the north and northeast of the vort max over SE/extreme southern AZ later this afternoon. These models then move these storms in south-central/SW AZ during the mid-late evening hours, with lighter showers lingering into early Friday morning. Given what is seen on the 18Z Tucson balloon sounding, which showed over 2200 J/KG of MUCAPE and decent bulk shear in the 500-700mb layer, it appears the main threat will be strong-severe storms, with very strong winds and small hail, along with locally heavy downpours. Thus, have raised pops into the chance range during the 00-12Z period as well as including areas of blowing dust across south-central and SW AZ. Late Friday through Sunday... Steering flow will initially have a southerly component with the subtropical high centered over Texas. That changes by Sunday as troughing over the West Coast makes its presence felt leading to southwesterly steering aloft. The upper troposphere turns southwesterly sooner than that. There is good model agreement that moisture adequate for storms will be in place through Sunday. Of course that doesn't mean there won't be CIN to contend with and thus PoPs are not overwhelmingly high. An X factor will be an inverted trough (currently centered near southern Baja). Models are slow to track it north of the border and weaken it in the process. High temps return to normal during this period - possibly dipping a little below normal over south-central AZ. Monday through Wednesday... A Pacific deepens over the West Coast and areas far inland early next week leading to dry advection and another break in the Monsoon. PoPs trend down Monday with only slight chances over the higher terrain of south-central AZ on Tuesday and even more retreat on Wednesday. Though we have a drying trend, lower heights and thicknesses keep temps from rebounding much. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: South-Central Arizona including KPHX, KIWA, and KSDL: Tricky forecast for the Phoenix area terminals. Decent chance for strong southerly outflows in the 2z to 6z time frame which may also loft enough dust to restrict visibility. Slight thunderstorm chances also for KPHX, but better shot at surrounding terminals for the evening and into the night. Southeast California/Southwest Arizona including KIPL and KBLH: Typical diurnal winds through the day with occasional afternoon gusts. May see some thunderstorms in the distance, especially for KBLH, although there is enough doubt in the matter to keep any mention of this out of the TAFs at this moment. .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Relative humidity looks to taper off through next week, although should still remain above 15 percent Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha/AJ AVIATION...Deemer FIRE WEATHER...Deemer
In the hours before
Special weather statement, Aug 10, 4:02 PM MST, 1 hour 51 minutes before
Special Weather Statement National Weather Service Phoenix AZ 402 PM MST THU AUG 10 2017 AZZ530-533-110000- Parker Valley AZ-Central La Paz AZ- 402 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL 500 PM MST... At 401 PM MST, Doppler radar was tracking an area of strong thunderstorms near Quartzsite, or 33 miles south of Parker, moving north at 5 mph. Wind gusts of 50 to 55 mph and very heavy rainfall will be possible with this storm. A Flash Flood Warning is in effect for portion of Interstate 10 and Quartzsite through 730 PM MST. Locations impacted include... Quartzsite and Ehrenberg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3353 11415 3360 11447 3381 11444 3378 11409 TIME...MOT...LOC 2301Z 201DEG 5KT 3365 11431 JN
Local storm report, Aug 10, 4:18 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM FLASH FLOOD QUARTZSITE 33.67N 114.22W
08/10/2017 LA PAZ AZ DEPT OF HIGHWAYS
ADOT REPORTS: US 95 IS CLOSED IN BOTH
DIRECTIONS AT MILEPOST 104 IN QUARTZSITE DUE
TO FLOODING.
&&Local storm report, Aug 10, 4:30 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 WSW QUARTZSITE 33.66N 114.24W
08/10/2017 LA PAZ AZ PUBLIC
REPORT OF POWER LINES DOWN ALONG W. MAIN
STREET IN QUARTZSITE. ALSO METAL SHEET ROOF
SHREDDED OFF BUILDING ACROSS STREET FROM
MCDONALD'S WITH PIECES OF THE ROOF CAUGHT UP
IN THE REMAINING POWER LINES THAT ARE
STANDING. REPORT MADE THROUGH SOCIAL MEDIA
WITH AT LEAST ONE PICTURE.
&&
JMNSpecial weather statement, Aug 10, 5:07 PM MST, 46 minutes before
Special Weather Statement National Weather Service Phoenix AZ 507 PM MST THU AUG 10 2017 AZZ531-533-110100- Kofa AZ-Central La Paz AZ- 507 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL YUMA COUNTIES UNTIL 600 PM MST... At 507 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles south of Kofa Wildlife Refuge, or 31 miles northeast of Martinez Lake, moving north at 5 mph. Dime size hail, wind gusts of 50 to 55 mph and localized areas of blowing dust will be possible with this storm. Locations impacted include... Palm Canyon, portions of U.S. Highway 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3317 11397 3320 11427 3348 11422 3345 11385 TIME...MOT...LOC 0007Z 184DEG 6KT 3329 11408 JN
Special weather statement, Aug 10, 5:19 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST THU AUG 10 2017
AZZ530-CAZ569-570-110115-
Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
519 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 615 PM MST/615 PM
PDT/...
At 518 PM MST/518 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Ripley, or 41 miles east of Desert Center, moving
northeast at 5 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Blythe, Nicholls Warm Springs, Palo Verde, Blythe Airport, Ripley,
Cibola and East Blythe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3339 11455 3338 11480 3357 11493 3381 11485
3383 11458
TIME...MOT...LOC 0018Z 216DEG 6KT 3354 11472
JNSpecial weather statement, Aug 10, 5:39 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST THU AUG 10 2017
AZZ534-537-110130-
Aguila Valley AZ-Northwest Valley AZ-
539 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...
At 538 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving north at 5 mph.
Wind gusts up to 50 mph and moderate to heavy rainfall will be
possible with this storm.
Locations impacted include...
Wickenburg and U.S. Highway 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3398 11269 3396 11261 3396 11258 3393 11257
3386 11271 3387 11283 3400 11296 3400 11273
TIME...MOT...LOC 0038Z 158DEG 5KT 3397 11271
JNThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:07 PM MST | Special Weather Statement | PSR | La Paz | 53 min |
| Aug 10, 5:19 PM MST | Special Weather Statement | PSR | 56 min | |
| Aug 10, 5:39 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 10, 5:49 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 10, 6:24 PM MST | Special Weather Statement | PSR | Yuma | 51 min |
| Aug 10, 7:24 PM MST | Areal Flood Warning | PSR | La Paz | 3 hr |
| Aug 10, 7:54 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 8:26 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 10, 8:39 PM MST | Areal Flood Warning | PSR | La Paz | 3 hr |
| Aug 10, 9:13 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 10, 9:43 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 10, 10:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 10, 10:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 5:23 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 8:28 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.